MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0330
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device referenced in this report has not yet been received by olympus for evaluation (although it is anticipated).The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported by the customer, during a sphincterotomy using a single use 3-lumen sphincterotome v, the blade broke off of the proximal end (and did not fall into the patient).This occurred during the second cut.There was a delay of a few minutes while another sphincterotome was obtained.The procedure was successfully completed with the second sphincterotome.There were no adverse effects to the patient as a result of this occurrence.
 
Additional Manufacturer Narrative
This report is being supplemented to provide a correction for g2 and additional information based on the device evaluation and legal manufacturer's final investigation.G2 - checked 'other' to add country italy.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device evaluation found the cutting wire was broken, the broken portion near the coated portion was scorched and melted and the broken portion of the other side was in the tube hole.The cutting wire and the coated portion dimensions were inspected.The cutting wire was missing approximately 16.0~17.0 mm.The length of the coated portion of the cutting wire presented no abnormalities.The outer diameter of the cutting wire was measured and no abnormalities were presented.No other abnormalities were confirmed except the breakage of the cutting wire.Based on the results of the investigation, the cause of the blade breakage and detachment of the cutting wire from the device likely occurred from one of the following mechanisms: 1.The device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.2.Due to the situation of ¿1¿ description, the cutting wire and the endoscope were being close to each other.3.The output was activated in state of ¿2¿ description.This might have led to an electrical discharge between the cutting wire and the distal end of the endoscope.4.An electrical discharge possibly occurred, and the cutting wire became hot instantly.That might have caused the cutting wire near the coated portion to break.5.The cutting wire was broken at the distal side and fell off due to contact the metal part of the forceps elevator when extracting the device from the endoscope.The specific root cause of the breakage and detachment could not be determined at this time.The following information is stated in the instructions for use of the device which may have prevented the event: "since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the wire is very short, the output is too high or activated while the wire touches metal parts of the endoscope, or the wire is tightened too strong.When the wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the wire will be pushed out toward the papilla or move sideways.If the wire breaks off, stop the output immediately and pull the slider completely to retract the broken wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12739818
Report Number8010047-2021-13984
Device Sequence Number20080164
Product Code KNS
UDI-Device Identifier04953170183997
UDI-Public04953170183997
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0330
Device Lot Number13V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2021
Supplement Date Received by Manufacturer12/09/2021
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date12/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown